I've gained weight on it, as a lot of women have. Not a whole lot, but enough to make me uncomfortable in my own skin - and clothes. I've always been small, and have always had a small appetite. And I retained that small appetite throughout taking Depo Provera (I just recently "came off" it, as my last injection was due on September 16th, and I didn't get it because it has temporarily ruined my life, as dramatic as that sounds). I'm a hiker, too, so I've always been fairly active. And since I got on Depo and discovered the side effects I was going to be experiencing, I actually made my lifestyle healthier - I eat even healthier (I'm vegan to begin with), I ride bike, and I do core excercises and stretches, as well as excercises that target my legs, abdomen, butt, and arms. I also run occasionally. Yet I still gained weight. I read here and there that Depo has a slight anabolic effect, which means it's easier for you to gain muscle, which is why I think a lot of us have problems when trying to lose weight by working out - we may lose it, but it just turns into muscle, so it doesn't seem as if it's gone. I certainly don't want extra muscle that makes me look thick. I love being small and don't want to keep gaining weight, because I have such a small frame to begin with and it would look awful. I also read a lot about gaining more weight after you come off Depo. I have heard that Depo is a form of steroid, so when you come off it, your body goes through a sort of withdrawl, and your symptoms get even worse (if you had any at all). I do not know if this is true, but I have heard it a few times.
I've also developed digestive problems. I usually go for a while without eating, because I'm not a big eater and I rarely have an appetite. This used to be no problem. But now if I go just a few hours without eating, my stomach will start to hurt in a very intense way. It's an extremely sharp pain and it feels as if it's pressing against my ribs. Nothing is comfortable when this happens - not even lying down. I've tried taking antacids and even Priolsec, but nothing helps it. And if I do eat something after this pain settles in, it just makes it even worse. I never experienced this feeling, not even once, before I got an injection of Depo.
I also experienced a handful of other foul side effects, of which I won't mention here since it's not relevent to your question. I do want to let you know, however, that your body recognizes Depo hormones as foreign, and the enitre time this drug is in your system (which it can be up to a year even with only one injection), your body tries to fight it off (which, for me, has caused a constant feverish feeling, hot flashes, and intense cold sweats - and I'm only 23, and not going through menopause yet). When I learned that it scared me so much. If your body's natural reaction is to fight these hormones off, there is no possible way that they can be good for you, at all.
Depo is foul. Not everyone experiences bad side effects, but after a huge amount of research (I became obsessed with learning about the side effects after experiencing them), I noticed that most women experience all the bad things (though I've had a constant heavy period, not letting up for one single day, since I got the shot in June, and it hasn't stopped since - most people don't get this side effect, it seems).
I would never recommend Depo Provera to anyone. It has thrown me into a whirlwind of emotions and other hormonal problems, and has only caused me to retreat into myself because of how "bipolar" I've gotten, as well as how disgusted I am by my own body. It's definitely made me very depressed and dysfunctional. On top of that, my once very steady relationship of years is now on the rocks because of how this shot is affecting my emotions - as well as other things.